News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Mirena IUD- Acne Issues, Fatigue, Weight Gain


 melanieg1028 - Tue Nov 11, 2008 6:44 pm

Hello

Sorry for the long story but I think it will be helpful to full understand my situation in hopes that SOMEONE can help me figure out the correct treatment.

I am a 31 year old female and for the last 3 years I have the Mirena IUD as my birth control method.

When I was 20 years old I went on Ortho Tri Cyclen (regular) BC pills to help with menstrual cramps and my hormonal cystic acne I was having right before my period. I was on these pills for 6 years until I got off of them to become pregnant with my 2 kids.

The pills were good and bad. My periods became extremely regular, the acne cleared up tremendously and the cramps stopped. However, I started experiencing pretty bad mood swings and always felt tired.

Due to the Mirena, I haven't had my period in 2.5 years which has been great BUT I am having side effects that I didn't realize could be coming from the Mirena which include:

1)terrible cystic acne on my chin and forehead month after month the last 3 years. The acne is considerably worse now than when I was in my 20's
2) weight gain about 15 lbs the last 2 years
3) extreme fatigue the last 2 years, some mornings it is hard for me to get out of bed and about 3PM in the afternoon I could fall asleep at my desk
4) I am starting to have shooting pains in my breasts during the day
5) I am starting to have a numbness feeling in my left arm
6) I am pretty sure my thyroid is out of whack now or my adrenal system due to these synthetic hormones

I have seen my OBGYN 3 times about some of these issues and he keeps telling me that the "hormones from the Mirena are not released into the bloodstream and in no way the Mirena is causing this. I went to him a month ago to remove it and he refused and said let's try the OTC BC pills along with the IUD and that should help.

I found a website called curezone.com and MANY women who have the Mirena IUD are suffering from the same symptoms I have described above so I strongly believe there is a connection btwn the Mirena and these symptoms.

Next week my doctor will be removing my IUD. I will not leave his office until he does.

So here are my questions:
1) Are there types of saliva or blood tests I could take to check my thyroid or adrenal system to see why I am feeling so fatigued?
2) How long should I wait post removal of the MIrena to have these tests done, if you do recommend having tests done
3) I really would like to get the acne under control- what other options do I have that don't involve synthetic hormones to keep it under control? This problem is truly bothering me.

Please help! I am at a loss here and just want my life back!
 Debbie Miller, RN - Mon Mar 09, 2009 8:51 pm

User avatar Hello,
I would agree that all your symptoms are not likely to be related to the Mirena. If you have it removed you will soon learn if any of the effects were related. If not, you've lost the chance at a great contraceptive method. But, if you believe it is the cause then getting it out is your best plan.

I am inclined to agree that you should definitely have your thyroid checked. Most of the symptoms you describe could come from that fairly common disorder. You should not have to wait to have the testing done; do it when you see your doctor.

As for the acne; if you were to decide to leave the Mirena in place you could try Accutane. This is a very effective, permanent treatment. You usually take it for about 20 weeks and blood testing is required to monitor for drug side effects. It works well but contraception is required while taking it since birth defects can result if you should become pregnant while taking it or soon after. The Mirena is so reliable you would have peace of mind during the treatment.

There are other options for acne and it would be worthwhile meeting with a dermatologist who could explain all your options. Sometimes a low dose antibiotic is helpful in conjunction with topical treatment, usually consisting of benzoyl peroxide or salicylic acid. These do not have to be in a special, expensive acne treatment program and you should use these creams sparingly after washing your face with mild soap and fingertips (no scrubbing). Special scrubbing products can actually aggravate the condition because nothing can penetrate deep enough and it will damage. Acne develops when oil glands become clogged and filled with a specific bacteria. This is why antibiotics sometimes help.

Hopefully you will get answers soon and find the best way to deal with your particular challenge. Good luck.

Best wishes

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here